Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

June 17, 2002Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2002, 5:05 PM CDT for Clay County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 5:05 PM CDT (22:05 UTC)
Expired
Jun 17, 2002, 5:30 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 74 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:14 PM CDTThunderstorm Wind 52 EHub City, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 172205
SVRFSD
SDC027-172230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF VERMILLION...MOVING 
  EAST AT 20 MPH.  A SECOND SEVERE STORM WAS LOCATED 5 MILES EAST OF 
  WAKONDA MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERMILLION AROUND 515 PM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR NORTHERN CLAY COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4307 9707 4278 9711 4272 9682 4309 9683

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:50 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 17, 3:50 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT MON JUN 17 2002

GENERAL PTRN CONTS TO BE LARGELY UNSETTLED THRU MUCH OF THE WEEK...
WITH A SW FLOW ALOFT CHARACTERIZING THE FLOW. IN THE SHORT TERM
TNGT...WK SHORTWV...EVIDENCED ON THE VISIBLE SAT PICTURE IS CRNTLY
MOVG THRU THE CNTRL PTNS OF THE STATE. SOME REDEVELOPING CU HAS ALSO
FIRED IN ERN WY. IT APPEARS THAT THE SHORTWV PASSING THRU LATE THIS
PM AND EVENING IS IT...AND AM NOT CONVINCED THAT THE CU IN THE WRN
PLAINS WL SPARK ANYTHING LATE TNGT. THEREFORE WORDED THE ZONES FOR
MAINLY EVENING ACTIVITY...EXCEPT IN THE FAR EAST WHERE IT WL TAKE
SOME TIME FOR THIS WAVE TO PASS THRU. FOR LOW TEMPS...WENT ABV
GUIDANCE SLIGHTLY WITH THE INCRG DEWPTS AND SRLY FLOW.

IN THE TUE THRU WED PERIODS...TIMING IS DIFFICULT AT BEST OF ANY
SHORTWVS MOVG UP THE SW FLOW ALOFT. MDLS ARE SHOWING ONE MOVG
ACTUALLY THRU THE DAYTIME TUE...WITH PLENTY OF LIFT BUT NOTHING TO
SPEAK OF FOR FRONTOGENESIS OR LOW LVL BNDRYS. THEREFORE THOUGHTS ARE
THAT SOME SMALL POPS ARE WARRANTED...BUT TIMING AND LOCATION OF
SPECIFICS ARE HARD TO TELL RIGHT NOW. SAME PROBLEM TUE NIGHT...WITH
A COUPLE OF SLIGHT SHORTWVS MOVG UP WITH NOT MUCH FOR LOW LVL BNDRYS
OR FRONTOGENESIS. ON WED...BOTH MODELS AGREE THAT A STRONG LOW LVL
BNDRY MOVES CLOSER AND INTO THE WRN SECTION OF THE CWA. 700MB TEMPS
SUGGEST THAT LITTLE IF ANY CAPPING EXISTS ANYWHERE IN THE FSD FA.
THEREFORE FOR AFTN POPS...KEYED ON THE BNDRY MAINLY OVER THE NORTH
AND SOUTH. BUT WEDNESDAY NIGHT APPEARS TO BE THE MAIN FOCUS FOR
ACTION. THIS TIMING HAS BEEN CONSISTENT NOW SINCE LAST SATURDAY...SO
PUT LIKELY POPS IN FOR WED NIGHT...HOPEFULLY NOT GIVING IT THE KISS
OF DEATH BY DOING THIS. BUT THE SFC TO 850MB BNDRY MOVES INTO THE
MIDDLE OF THE CWA...WITH PLENTY OF HIGH DEWPTS AND A STRONG SHORTWV
MOVG OVER IT. AVN KEYS ON THE NRN AND CNTRL SECTIONS OF THE CWA WED
OVERNIGHT...WITH THE ETA OVER THE CNTRL AND SRN SECTIONS. BELIEVE
THAT BOTH MAY BE CORRECT...IN THAT EVEN IF OR WHEN THE LOW LVL BNDRY
HANGS UP JUST NORTH OF NW IA...THAT ANY DEVELOPING CONVECTION WL
PUSH THE MICROSCALE BNDRYS FUTHER SOUTH...INTIATATING CONVECTION
FURTHER SOUTH IN NW IA LATE NIGHT.

FOR THURSDAY...LINGERING TS WITH THE LOW LVL BNDRY MAY BE A GOOD BET
IN THE EAST AND SOUTH IN THE MRNG HRS...DRYING IN THE AFTN. ON
THURSDAY NIGHT...PUT SOME LOW POPS IN THE SRN PTNS OF THE FSD FA
WITH THE BNDRY JUST TO THE SOUTH...AND THE SW FLOW ALOFT PERSISTING.
IN THE EXTENDED...MODELS STILL SHOWING AN UPPER TROF MOVG THRU
SOMEWHERE IN THE FRI NIGHT TIMEFRAME. FOR TEMPS IN GENERAL...MANY
TIMES WENT ABOVE GUIDANCE FOR BOTH LOWS AND HIGHS...DUE TO THE HIGH
SFC DEWPTS AND WARM 850MB TEMPS MIXING DOWN.

.FSD...NONE
31

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:33 PM CDTSevere Thunderstorm WarningFSDClay, Yankton42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.